Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Dodge City, KS

May 21, 2020Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 21, 2020, 6:14 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 6:14 PM MDT (00:14 UTC)
Expired
May 21, 2020, 8:22 PM MDT
In force
2 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS53 KDDC 220014
FFWDDC
KSC075-093-220515-
/O.NEW.KDDC.FF.W.0001.200522T0014Z-200522T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
714 PM CDT Thu May 21 2020

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Eastern Hamilton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...

* Until 1215 AM CDT/1115 PM MDT/.

* At 713 PM CDT/613 PM MDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Kendall.

Additional rainfall amounts of 1 inch is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3814 10138 3775 10136 3780 10173 3817 10172

FLASH FLOOD...RADAR INDICATED

$$

SUGDEN
1 follow-up statement
621 
WGUS73 KDDC 220222
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
922 PM CDT Thu May 21 2020

KSC075-093-220231-
/O.CAN.KDDC.FF.W.0001.000000T0000Z-200522T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-Kearny KS-
922 PM CDT Thu May 21 2020

...THE FLASH FLOOD WARNING FOR EASTERN HAMILTON AND SOUTHWESTERN
KEARNY COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3814 10138 3775 10136 3780 10173 3817 10172

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 4:55 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 21, 4:55 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Thu May 21 2020

...updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020

MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely.  Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to  and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020

Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM CDT Thu May 21 2020

The main concern for the TAF forecast is +TSRA for the terminals this
evening. All modes of severe threats will be possible with this activity...
landspouts, large hail, and severe outflow winds of 50+kt. Mid to late
evening is the most likely time of impacts to the terminals. This activity
will eventually evolve into a line and move out of the terminal space
by 06Z. Tranquil weather is expected thereafter. With continued moisture
advection, MVFR cigs may be possible once again by 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  81  59  91 /  60  20   0   0
GCK  53  81  56  91 /  80  10   0   0
EHA  54  84  56  91 /  40  10   0   0
LBL  54  83  58  93 /  50  20   0   0
HYS  57  80  56  88 /  80  20  10  10
P28  61  81  61  90 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, May 21, 2:45 AM MDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 21, 5:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             6 S SYRACUSE            37.90N 101.76W
05/21/2020  E1.00 INCH       HAMILTON           KS   PUBLIC

&&
Local storm report, May 21, 5:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             8 SSW KENDALL           37.83N 101.60W
05/21/2020  E1.50 INCH       HAMILTON           KS   TRAINED SPOTTER

&&
Local storm report, May 21, 5:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             KENDALL                 37.94N 101.54W
05/21/2020  E2.75 INCH       HAMILTON           KS   STORM CHASER

&&

MR
Local storm report, May 21, 5:56 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             LAKIN                   37.94N 101.26W
05/21/2020  E1.00 INCH       KEARNY             KS   TRAINED SPOTTER

&&
Local storm report, May 21, 5:59 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             LAKIN                   37.94N 101.26W
05/21/2020  E1.50 INCH       KEARNY             KS   PUBLIC

&&

MR
Local storm report, May 21, 6:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             10 WNW KISMET           37.27N 100.86W
05/21/2020  E1.00 INCH       SEWARD             KS   NWS EMPLOYEE

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:02 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton43 min
May 21, 6:07 PM MDTTornado WarningDDCKearny38 min
May 21, 6:12 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward48 min
May 21, 6:28 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens47 min
May 21, 6:33 PM MDTSevere Thunderstorm WarningDDCStanton42 min
May 21, 6:37 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny38 min
May 21, 6:43 PM MDTSpecial Weather StatementDDCScott32 min
May 21, 6:59 PM MDTSevere Thunderstorm WarningDDCGray, Haskell34 min
May 21, 7:08 PM MDTSevere Thunderstorm WarningDDCGrant, Stanton52 min
May 21, 7:10 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny50 min
May 21, 7:17 PM MDTSpecial Weather StatementDDCLane28 min
May 21, 7:17 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell43 min
May 21, 7:32 PM MDTTornado Warning Tornado observedDDCFinney, Kearny20 min
May 21, 7:35 PM MDTSevere Thunderstorm WarningDDCTrego55 min
May 21, 7:44 PM MDTSpecial Weather StatementDDCFinney, Lane46 min
May 21, 7:53 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens52 min
May 21, 7:54 PM MDTSevere Thunderstorm WarningDDCFinney51 min
May 21, 8:02 PM MDTTornado WarningDDCHaskell28 min
May 21, 8:23 PM MDTSpecial Weather StatementDDCEllis, Ness52 min
May 21, 8:26 PM MDTSpecial Weather StatementDDCFinney49 min
May 21, 8:36 PM MDTSpecial Weather StatementDDCGray39 min
May 21, 8:40 PM MDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens50 min
May 21, 8:48 PM MDTTornado WarningDDCGray, Haskell13 min
May 21, 8:51 PM MDTSpecial Weather StatementDDCHodgeman39 min
May 21, 8:56 PM MDTSpecial Weather StatementDDCRush49 min
May 21, 9:16 PM MDTSpecial Weather StatementDDCGray29 min
May 21, 9:27 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens48 min
May 21, 9:31 PM MDTSevere Thunderstorm WarningDDCFord, Gray, Meade32 min
May 21, 9:43 PM MDTSpecial Weather StatementDDCHodgeman47 min
May 21, 10:13 PM MDTSpecial Weather StatementDDCMeade, Seward47 min
May 22, 1:41 PM MDTRed Flag WarningDDCHamilton, Morton, Stanton30 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.